Are antibiotics bad for the thyroid?

I'm hypo and have just finished a weeks course of anti biotics ,,, doxycycline ,, I since feel that my thyroid has dropped bit , was swollen yesterday . I'm on 75s so I've taken a sneaky extra 25 today. they have upset my stomach bit and its been suggested,, which i thought was good point,, that I'm possibly not absorbing my Levo as well as usual. In general, are they really bad for the thyroid and should i avoid in future ? Thanks !

14 Replies

oldestnewest
  • One thing's for sure, AntiBios are baaaad for the gut flora and hence immune system.

    Believe it of not B12 is also formed by gut bacteria -and good [above average]B12 is important [with D] for thyroid sufferers.

    Of course, the ABio is needed to kick out the pathogen- but the price can be high.

    Try pre [Kefir?] or pro- biotics to restore gut flora asap once over the medication hangover!

    Try wheat free for a week or three ,also?

  • Thanks for this,, yes I'm feeling they've done more harm than good,,,

  • Earlier this year I had two courses of Azithromycin and my Thyroid played up dramatically. My Endo told my GP that the likely cause was that the antibiotic "may block the liver from clearing Thyroxine and thereby artificially elevate the level for a few weeks". In actually fact it took a bit longer than that as I was probably not sufficiently being replaced at the time anyway and my Adrenals also took a hit due to the same infections needing some steroids. I have subsequently had my replacement upped by 25mcgs. I thought you might be interested to know his view on the antibiotics though.

    I dont think its a question of avoiding them in the future, if you need them you have to have them but I will certainly keep a closer eye on my thyroid next time I have to take them.

  • interesting view point from your endo there, makes sense ! thanks

  • Please tell me what you mean about adrenals took a hit. When I last took antiboitics - in my ear - my neck became sort of tender and a bit painful and still is. Also get days where I feel very very cold.

  • Doxy can change the colour of your thyroid!

    Not that you'd know this of course. But seems it can darken the actual gland tissue.

    Most sources suggest little other specific interaction but that does not mean a clean bill of health to it.

    Be careful of going out in the sun.

    Rod

  • wow !! does it go back to original colour ?? cos no way i want a dark green thyroid ! mind you i dont really want this one most days either,,,,,

  • Really not sure - but I think it at least takes a long time. :-)

    And do take that sun warning seriously if you are still on doxy.

  • finished on sunday,, yes i saw that warning on leaflet . thanks

  • Whereabouts do you live Ian?

  • Trimethoprim and Tetralysal are ones to beware of also. Dr P told me my Adrenal Gland function had been lowered by the Trimethoprim. 6 years later stil not back to normal (or as normal as Levo will let you be). Janet.

  • That's interesting, I suffer with frequent UTI's and for the first year of this I must of had trimethoprim about five times, in the end on last dose I started to itch all over like crazy, dr said I had built up an allergy to this med. Im on nitrofurantoin if I get a uti now, (much rarer ) and I take them prophylactically too, doesnt seem to cause same prob, hopefully will be off them altogether soon. Interesting isn't it :-)

  • I get frequent UTIs & I became allergic to Trimethoprim, it gave me a swollen itchy face. I took Nitrofurantoin once which was ok & the next time I took that I couldn't breathe properly after only 1 tablet, so beware of all antibiotics as allergies happen very quickly. Never carry on taking them if you develop any allergic symptoms as they can be very dangerous.

  • Always best not to take antiboitics if you hve the choice and to at least take biotics and prebiotics to counter act their bad effects.

You may also like...